Indiana, 2010

Tornadoes and Damaging Winds in Indiana, June 5 to 6, 2010

June 5 to 6, 2010 · NWS IWX · 9 events in 5 counties and zones

A supercell developed ahead of a cold front in Illinois and tracked east-southeast through Benton county into White county. This storm produced three tornadoes across Indiana, an EF0 in Eastern White County (which moved into Carroll County), an EF1 which started in eastern Carroll County and moved into Cass County, and a third, a stronger EF3 which formed near the Grissom Air Force base in Cass…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$1.2 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A supercell developed ahead of a cold front in Illinois and tracked east-southeast through Benton county into White county. This storm produced three tornadoes across Indiana, an EF0 in Eastern White County (which moved into Carroll County), an EF1 which started in eastern Carroll County and moved into Cass County, and a third, a stronger EF3 which formed near the Grissom Air Force base in Cass County and moved rapidly east into Miami County. Despite the tornadoes occurring during the overnight hours, no fatalities occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 5, 6:39 PM EST, 5 hours 1 minute earlier.

Area forecast discussion, Jun 5, 6:39 PM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
739 PM EDT SAT JUN 5 2010

.AVIATION...
COMPLICATED AND BUSY TAF PD AS CONVECTION TO THE WEST GETS GOING
IN EARNEST OVER THE NEXT FEW HOURS. MAIN FOCUS FOR WIDESPREAD
DEVELOPMENT OVER EASTERN IOWA IS EXPECTED TO CONGEAL INTO AN MCS
WITH POTENTIAL FOR STRONG WINDS AND MARCH EAST. AHEAD OF
THIS...ADDNL DEVELOPMENT TAKING PLACE AS BOTH LLEVEL AND MID LEVEL
JET SUPPORT INCREASE ATOP AN UNSTABLE BOUNDARY LAYER. THIS
POTENTIALLY IMPACTS KSBN VERY SOON NEAR 00Z AND HAVE USED EARLY
TEMPO FOR THIS WINDOW...WHILE LATER TEMPO GROUP PRESENT BOTH
TERMINALS HANDLES EXPECTED PASSAGE OF BROAD AREA OF THUNDERSTORMS
OVERNIGHT. BEHIND THIS COMPLEX LINGERING SHRA AND MVFR CIGS ARE
EXPECTED WITH SLOW IMPROVEMENT ON SUNDAY. DIFFICULT TO GAUGE WHEN
LOW CIGS MAY RELEASE AS MODELS SHOW SHRINKING DEWPOINT DEPS WITH
COLD AIR ADVECTION SUNDAY MORNING...AND FOR NOW HAVE
OPTIMISTICALLY SCATTERED OUT KSBN BY EARLY AFTERNOON. WINDS
VEERING AROUND TO NW THROUGH THE NIGHT AS SFC WAVE RIDES ALONG
FRONTAL BOUNDARY WHICH PASSES TO OUR SOUTH LATE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 232 PM EDT SAT JUN 5 2010/

SHORT TERM...
TONIGHT THROUGH SUNDAY NIGHT...
CONVECTION FROM EARLIER THIS MORNING AND RESULTING CLOUD SHIELD OVER
THE AREA HAS SHIFTED INSTABILITY AXIS AND FOCUS FOR CONVECTIVE
REDEVELOPMENT TO OUR SE SO FOCUS TURNS TO ARRIVAL OF BETTER SYNOPTIC
SCALE FORCING THIS EVENING AND RESULTING REDEVELOPMENT ALONG
APPROACHING FRONTAL WAVE. LARGE SCALE FORCING AT ALL LEVELS EXPECTED
THIS EVENING AS FRONTAL WAVE WILL BE ACCOMPANIED BY 50KT LLJ WHICH
WILL AID IN GOOD LOW LEVEL MOISTURE TRANSPORT...60-70KT MID LEVEL
SPEED MAX...AND ENHANCED UPPER LEVEL DIVERGENCE WITH UPPER JET OVER
GREAT LAKES REGION. ALL THESE INGREDIENTS WILL COMBINE WITH PW
APPROACHING 2 INCHES SO WILL CONTINUE WITH GOING FCST OF LIKELY POPS
AND MENTION OF HVY RAIN. TIMING IN GRIDS STILL ON TRACK AS FRONT
EXPECTED TO MOVE THROUGH THE AREA BY EARLY SUNDAY MORNING...WHICH
SHOULD CLEAR PRECIP OUT OF THE AREA BY MID MORNING. LINGERING CLOUD
COVER AND DECENT CAA BEHIND FRONT SUGGEST MODELS ON TRACK WITH MUCH
COOLER TEMPS SUNDAY...ESPECIALLY MICHIGAN COUNTIES WHERE MORE
EXTENSIVE CLOUD COVER IS EXPECTED. WEAK SFC RIDGING WILL BRING
COOLER DRIER AIRMASS INTO THE AREA SUNDAY NIGHT BRINGING LOWS BACK
DOWN INTO THE 50-55 DEG RANGE.

LONG TERM...

..MONDAY THROUGH SATURDAY...

A COUPLE SYSTEMS OF INTEREST TO WATCH IN THE LONG TERM PERIOD ALONG
WITH POTENTIAL SIGNIFICANT WARMING LATE IN THE PERIOD. GENERALLY
PREFER ECMWF BLENDED WITH CURRENT GRIDS FOR FORECAST DETAILS AND
CONSISTENCY. GFS IN AGREEMENT ON OVERALL PATTERN AS WELL WITH
DIFFERENCES IN TIMING OF FEATURES AS IT LOOKS MUCH FASTER THAN ECMWF
WITH TRANSITION OUT OF ZONAL FLOW PATTERN.

MID LEVEL FLOW WILL BE ZONAL ACROSS THE CONUS TO START THE PERIOD
BUT WILL TRANSITION TO MORE MERIDIONAL FLOW BY THE END OF THE PERIOD
WITH DEVELOPING TROUGH IN THE WESTERN CONUS AND RIDGING IN THE EAST.
THIS SHOULD LEAD TO GRADUAL WARMING OVER THE AREA WITH POTENTIAL FOR
TEMPERATURES INTO THE 90S BY NEXT WEEKEND IF CURRENT SOLUTIONS ARE
CORRECT.

HIGH PRESSURE WILL BE OVER THE AREA ON MONDAY WITH TEMPERATURES NEAR
OR JUST BELOW SEASONAL NORMALS. THIS HIGH WILL SLIDE TO THE EAST
MONDAY NIGHT WITH ANOTHER ROUND OF FAST MOVING WEAK SHORT WAVES AND
POTENTIAL MCS ACTIVITY WHICH COULD IMPACT OUR AREA TUESDAY INTO
WEDNESDAY. LOW LEVEL BAROCLINIC ZONE LOOKS TO BE ACROSS THE REGION
WITH WEAK SURFACE FRONT AND POSSIBLE SURFACE DEVELOPMENT TUE NIGHT
INTO WED. MUCH TOO EARLY FOR MANY FORECAST DETAILS WITH THIS
SCENARIO SO WILL CONTINUE WITH LOW CHANCE POPS THROUGH THIS PERIOD.

MEANWHILE...ENERGY OVER THE PACIFIC WILL HELP DEVELOP A CLOSED LOW
ALONG THE WESTERN CONUS WHICH WILL ALSO HELP TO CARVE OUT A WESTERN
CONUS TROUGH AND ALLOW HEIGHTS TO RISE OVER OUR AREA. ECMWF BRINGS A
WARM FRONT THROUGH THE REGION FRIDAY AFTERNOON INTO FRIDAY NIGHT
WITH POSSIBLE MCS DEVELOPMENT IN THE AREA. HAVE INCLUDED LOW CHANCE
POPS FOR WARM FRONT PASSAGE FRIDAY AFTN INTO FRI NIGHT. THIS SHOULD
ALSO HELP CAP THE REGION ON SAT WITH FRONT TO OUR NORTH AND STRONG
UPPER LEVEL RIDGE DEVELOPING SO REMAINED OPTIMISTICALLY DRY ON DAY 7
WITH VERY WARM TEMPS INTO THE UPPER 80S BUT 90S COULD EASILY OCCUR
WITH RIDGE AND FULL SUN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 2 AM EDT /1 AM CDT/ SUNDAY FOR INZ003>009-
     012>018-020-022>027-032>034.

MI...FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR MIZ077>081.

OH...FLOOD WATCH UNTIL 2 AM EDT SUNDAY FOR OHZ001-002-004-005-015-016-
     024-025.

LM...NONE.
&&

SHORT TERM...LOGSDON
LONG TERM...LASHLEY
AVIATION...LUD
Hazardous weather outlook, Jun 5, 9:18 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1018 PM EDT SAT JUN 5 2010

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-070230-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1018 PM EDT SAT JUN 5 2010 /918 PM CDT SAT JUN 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 5AM EDT/4AM CDT. THUNDERSTORMS
ARE EXPECTED ACROSS THE AREA OVERNIGHT AS A LOW PRESSURE SYSTEM
MOVES EAST ALONG A STALLED FRONTAL BOUNDARY. SOME OF THE STORMS
WILL LIKELY BE SEVERE... WITH DAMAGING WINDS... LARGE HAIL... AND
TORNADOES POSSIBLE. LOCALLY HEAVY RAINFALL FROM THE STORMS MAY
ALSO CAUSE SOME FLOODING IN THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-MIZ077-070230-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
1018 PM EDT SAT JUN 5 2010 /918 PM CDT SAT JUN 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 5AM EDT/4AM CDT. THUNDERSTORMS
ARE EXPECTED ACROSS THE AREA TONIGHT AS A LOW PRESSURE SYSTEM
MOVES EAST ALONG A STALLED FRONTAL BOUNDARY. SOME OF THE STORMS
WILL LIKELY BECOME SEVERE... WITH DAMAGING WINDS... LARGE HAIL...
AND TORNADOES POSSIBLE. LOCALLY HEAVY RAINFALL FROM THE STORMS MAY
ALSO CAUSE SOME FLOODING IN THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN
SHORELINE ON SUNDAY. THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-070230-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1018 PM EDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. SOME OF THE STORMS
COULD BE SEVERE WITH WIND GUSTS OVER 50 KNOTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY NIGHT AND
WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jun 5, 10:06 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1106 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TORNADO          4 S DELTA               41.52N  84.01W
06/05/2010                   FULTON             OH   EMERGENCY MNGR

            HOUSE WITH STRUCTUAL DAMAGE ON CR7...POSSIBLE TORNADO

&&

EVENT NUMBER IWX1000641

LUD
Local storm report, Jun 5, 10:23 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1123 PM EDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TORNADO          4 S DELTA               41.52N  84.01W
06/05/2010                   FULTON             OH   EMERGENCY MNGR

            HOUSE LEVELED ON COUNTY ROAD 7 BETWEEN ROADS A AND B.
            OTHER HOMES MAY ALSO BE DAMAGED. POSSIBLE TORNADO

&&

CORRECTED REMARKS

EVENT NUMBER IWX1000641

FISHER
Local storm report, Jun 5, 11:04 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1204 AM EDT SUN JUN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     STEVENSVILLE            42.01N  86.52W
06/05/2010                   BERRIEN            MI   AMATEUR RADIO

            ROOF OFF OF HOUSE IN STEVENSVILLE.

&&

EVENT NUMBER IWX1000642

BML
Local storm report, Jun 5, 11:15 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1215 AM EDT SUN JUN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     TSTM WND DMG     1 SE DOWAGIAC           41.97N  86.09W
06/05/2010                   CASS               MI   AMATEUR RADIO

            TREE DOWN AT DAILY AND MATHEWS ROADS.

&&

EVENT NUMBER IWX1000643

BML
Local storm report, Jun 5, 11:28 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1228 AM EDT SUN JUN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND DMG     BARODA                  41.96N  86.49W
06/05/2010                   BERRIEN            MI   BROADCAST MEDIA

            POLE BARN DESTROYED. 2 BY 4S BLOWN INTO A HOUSE.
            WINDOWS BLOWN OUT.

&&

EVENT NUMBER IWX1000644

FISHER
Local storm report, Jun 5, 11:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1229 AM EDT SUN JUN 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     STEVENSVILLE            42.01N  86.52W
06/05/2010                   BERRIEN            MI   TRAINED SPOTTER

            POWER LINES DOWN... SIGNS TWISTED IN COUPLE BLOCK
            RADIUS FROM LINCOLN AND LINCO STREETS. ROOF DAMAGE TO A
            HOUSE.

&&

EVENT NUMBER IWX1000645

BML

The radar

The Northern Indiana radar (KIWX), 43 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Lagrange

When
June 5, 11:40 PM EST to 11:41 PM EST
Where
Lagrange County, 1.47 mi SSW of Scott
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.730, -85.560

Emergency management officials reported trees and tree limbs down across the northwestern parts of the county.

Thunderstorm Wind, Steuben

When
June 5, 11:48 PM EST to 11:49 PM EST
Where
Steuben County, Orland
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.730, -85.170

Emergency management officials reported a large tree down at County Road 900 West and State Route 120.

Thunderstorm Wind, Steuben

When
June 6, 12:00 AM EST to 12:01 AM EST
Where
Steuben County, Orland
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.730, -85.170

Emergency management officials reported trees down in the area, with one onto a house.

Tornado, White

When
June 6, 12:03 AM EST to 12:05 AM EST
Where
White County, 2.21 mi ENE of Chalmers to 3.35 mi SSE of White Co Arpt
Rating
EF0
Path length
3.64 mi
Path width
150 yd
Continued into
Carroll, In (IND)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
40.686, -86.813

A survey of damage in eastern White county revealed indications of a weak circulation touching down just south of County Road East 450 South, on County Road South 300 East. The circulation passed over a farm where tree damage occurred as it moved east. Skylights from a shed were blown towards the east with one being found behind a house. Damage was done to roofing of a new pole barn and several items were thrown into a field towards a grove of trees. The tornado began to intensify somewhat but remained over open fields until reaching the Stone Drive area on the west side of Lake Freeman where numerous trees (DI: TS, DOD: 3) were uprooted with some structure damage. The tornado then exited White County over Lake Freeman into Carroll County (see Storm Data for Indiana, Central). Maximum winds are estimated to range between 80 and 85 mph. Damage is estimated at $200,000 from a combination of cleanup of trees and structure damage.

Thunderstorm Wind, Steuben

When
June 6, 12:14 AM EST to 12:15 AM EST
Where
Steuben County, Fremont
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.730, -84.930

Emergency management officials reported trees down in the Fremont area, one of which fell onto a house. No further damage details were provided.

Tornado, Cass

When
June 6, 12:29 AM EST to 12:35 AM EST
Where
Cass County, 2.99 mi WNW of Deacon to 0.57 mi ENE of Deacon
Rating
EF1
Path length
3.4 mi
Path width
150 yd
Injuries
1 direct, 1 indirect
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
40.645, -86.374

This tornado developed in eastern Carroll County, Indiana, roughly four miles east-southeast of Burrows (see Storm Data for Indiana, Central) and moved into Cass County. The tornado initially was over open fields with its first impact at a residence where the western half of the roof was ripped off and the eastern half picked up and then dropped back down. Two residents were attempting to take shelter when the tornado hit. A gentleman suffered minor injuries (indirect) falling down a stairway into a basement seeking shelter. The tornado continued east-southeast over mainly open field again until it encountered a more populated area of structures along E County Road 900 S, east of S County Road 300 E. Several trees were damaged or uprooted in the area with the western half of a business being destroyed by the circulation. The circulation moved on to strike and roll a mobile home, destroying it (DI: SWMH DOD: 7). The second injury (direct) in the area occurred here where the resident was rolled with the mobile home. The female resident escaped with minor injuries. The circulation continued on causing some structure and tree damage before dissipating. The maximum width is estimated at 150 yards with a maximum wind speed estimated around 100 mph.

Tornado, Cass

When
June 6, 12:41 AM EST to 12:42 AM EST
Where
Cass County, 2.25 mi NE of Lincoln to 3.12 mi ENE of Lincoln
Rating
EF2
Path length
0.99 mi
Path width
175 yd
Continued into
Miami, In (IWX)
Injuries
1 direct, 1 indirect
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
40.638, -86.184

After a brief break, the supercell produced one more circulation which touched down just west of the Cass/Miami county line along South County Road 1000 East. Several yards in the area had trees uprooted and limbs down (DI: TH, DOD: 4). A few residences were impacted by the trees, causing mainly roof or window damage. The circulation then went into a dense grove of trees with the circulation briefly weakening before coming back out near the Grissom Air Reserve Base. A 200 foot section of security fence on the southwest corner of the base was blown down into the adjacent roadway and portions of the nearby field before crossing into Miami County. An Automated Weather Observation System recorded a 114 mph wind gust as the circulation passed through.

Tornado, Miami

When
June 6, 12:42 AM EST to 12:51 AM EST
Where
Miami County, 1.15 mi SW of (Gus)grissom Afb Per to 1.38 mi WSW of Mc Grawsville
Rating
EF3
Path length
6.46 mi
Path width
250 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
40.638, -86.166

The tornado that entered this county exited the Grissom Air Reserve base on the Cass/Miami county line and continued east-southeast, crossing a small area of trees where signs of slight debarking was noted (DI: TH DOD: 5). The tornado continued on along to the 3000 block of County Road 900 South where the most substantial damage occurred to a one and one half story home. Only a few kitchen walls remains of the structure (DI: FR12, DOD 8) with one resident in the kitchen and one in the basement. Two other residences suffered extensive damage but remained intact. The tornado crossed US 31 and continued for a few more miles, causing some additional tree and structure damage including several buildings at a hog farm being destroyed. The tornado eventually dissipated east of Strawpike Road, north of East 1000 South in a field. A local newspaper article reported that a check that was originally located at the destroyed home was found nearly 50 miles away in Wells County in perfect condition. Total damage along the track of the tornado is estimated at $750,000.

Thunderstorm Wind, Steuben

When
June 6, 12:50 AM EST to 12:51 AM EST
Where
Steuben County, 0.52 mi E of Hamilton
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.530, -84.910

A trained spotter reported tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyThe tornado archive for Indiana, 2010Warnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245140, 245141, 245145, 229871, 245144, 229878, 236024, 237373, 245143.